Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 221, NWS Springfield, MO

July 30, 1998Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 30, 1998, 11:25 PM CDT for Oregon County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1998, 11:25 PM CDT (04:25 UTC)
Expired
Jul 31, 1998, 4:00 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 310425
FFWSGF
MOC149-310900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 400 AM CDT

* A VOLUNTEER WEATHER OBSERVER REPORTED ONGOING FLOODING 30
  MILES SOUTHEAST OF WEST PLAINS NEAR THE TOWN OF CALM.

* WHILE THE SHOWERS AND THUNDERSTORMS WHICH PRODUCED BETWEEN TWO
  AND THREE INCHES OF RAIN HAVE MOVED OUT OF THE AREA... FLOODING WAS
  STILL TAKING PLACE ACROSS SOUTHEAST OREGON COUNTY.  SCATTERED
  THUNDERSTORMS WERE STILL OCCURRING WEST OF THIS AREA AND WILL
  LIKELY MOVE INTO THE AREA BETWEEN 1130 AND MIDNIGHT.  ADDITIONAL
  RAINFALL WILL ADD TO THE FLOODING PROBLEMS.  TRAVEL IS NOT
  RECOMMENDED ACROSS SOUTHEAST OREGON COUNTY OVERNIGHT.


SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO
CROSS FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BLOCK YOUR
WAY...FIND AN ALTERNATE ROUTE.

BE ESPECIALLY CAREFUL ABOUT TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS ESPECIALLY DURING HEAVY
RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE
ROUTE IF FLOODING IS OBSERVED.

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:45 PM CDT, 9 hours 40 minutes earlier.

Area forecast discussion, Jul 30, 1:45 PM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT THU JUL 30 1998

FORECAST PROBLEM FOR TONIGHT WILL BE CHANCE OF PRECIPITATION AND NEED
FOR FLASH FLOOD WATCH.

SURFACE FRONT AT 16Z APPEARS TO EXTEND FROM NORTH OF THE STL TO NORTH
OF COU...THEN SOUTHEAST TO NEAR CNU...THEN SOUTHWEST TO LOW PRESSURE
SYS NEAR PNC.  LOW CLOUDS AND SCATTERED SHOWERS OCCURRING BEHIND
FRONT OVER NORTHERN MISSOURI WEST INTO KANSAS.  SATELLITE AND RADAR
INDICATES HEAVIER SHOWERS AND THUNDERSTORMS HAVE MOVED EAST INTO
ILLINOIS  ASSOCIATED WITH VORTICITY MAX.  SOUTHWEST WINDS OVER
OKLAHOMA SPREADING VERY WARM TEMPERATURES INTO NORTHERN ARKANSAS
AND SOUTHWEST MISSOURI. AT 1 PM...SPRINGFIELD...JOPLIN AND
WEST PLAINS WERE UP TO 88 DEGREES.

MODELS TAKE SURFACE FRONT SLOWLY SOUTHWARD INTO SOUTHERN MISSOURI AND
SOUTHERN KANSAS BY FRIDAY MORNING.  PREFER THE SLOWER NGM SOLUTION AS
ETA APPEARS TO TAKE FRONT TO FAR SOUTH TO QUICKLY.  SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG THIS FRONT AT IT MOVES
SOUTHWARD.  NOT SURE ABOUT NEED FOR OR LOCATION OF FLASH FLOOD WATCH
FOR TONIGHT.  SOUTHWARD MOVING FRONT SHOULD TAKE PRECIPITATION SOUTH
OF AREA WITH LOWEST FLASH FLOOD GUIDANCE.  FLASH FLOOD GUIDANCE STILL
FAIRLY HIGH SOUTH OF LINE FROM FT SCOTT TO JOPLIN TO OZARK TO ALTON.
MODELS INDICATE LOW QPF FOR TONIGHT...LESS THAN 1/3 OF AN INCH...BUT
PRECIPITABLE WATER REMAINS HIGH AND ANY THUNDERSTORMS THAT DO DEVELOP
WILL HAVE THE POTENTIAL FOR HEAVY RAIN.

AT PRESENT TIME WOULD RECOMMEND FLASH FLOOD WATCH FOR AREAS WITH
LOWEST FLASH FLOOD GUIDANCE...ESPECIALLY IN CENTRAL MISSOURI.

1ST PERIOD RECOMMENDATIONS...

FLASH FLOOD WATCH FOR TONIGHT...NORTH AND EAST OF LINE FROM
FT SCOTT...JOPLIN...OZARK TO ALTON.

COU GROUP...SHOWERS AND THUNDERSTORMS LIKELY TONIGHT WITH HEAVY RAIN
POSSIBLE.  LOW IN THE MIDDLE 60S.  NORTHEAST WIND 5 TO 10 MPH.

SGF/UNO GROUP...SHOWERS AND THUNDERSTORMS LIKELY TONIGHT. HEAVY RAIN
POSSIBLE.  LOW IN THE UPPER 60S.  WIND BECOMING NORTHEAST 5 TO 10 MPH.

JLN GROUP...SHOWERS AND THUNDERSTORMS LIKELY TONIGHT.  LOW AROUND 70.
WIND BECOMING NORTHEAST 5 TO 10 MPH.

CCF...
SGF EB 069/081 066/085 067 24653
JLN EB 071/082 067/087 069 24653

JOHNSON

In the hours before

Special weather statement, Jul 30, 8:01 PM CDT, 3 hours 24 minutes before
MOZ106-310700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 PM CDT THU JUL 30 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1125 PM FOR THE
FOLLOWING LOCATION...

...IN SOUTH CENTRAL MISSOURI...

SOUTHEASTERN OREGON COUNTY

AT 755 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING TWO STRONG
THUNDERSTORMS ACROSS EXTREME SOUTHERN OREGON COUNTY AND WERE PUSHING
EAST AT 25 MPH.  PREVIOUS STORMS HAVE PRODUCED AROUND 2 INCHES IN 45
MINUTES ACROSS EXTREME SOUTHEAST OREGON COUNTY JUST SOUTH OF CALM.

A VOLUNTEER WEATHER OBSERVER FROM THIS AREA WAS REPORTING FLASH
FLOODING WITH A LOW WATER CROSSING UNDER WATER.  RUNOFF FLOODING WILL
LIKELY CONTINUE FOR SEVERAL HOURS AFTER THE STORMS MOVE OUT OF THE
AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS...AND UNDERPASSES.  ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LINDENBERG
Special weather statement, Jul 30, 9:04 PM CDT, 2 hours 21 minutes before
MOZ055>058-066>071-077>083-089>092-098-106-310800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
904 PM CDT THU JUL 30 1998

...FLASH FLOOD WARNING FOR SOUTHEASTERN OREGON COUNTY CONTINUES UNTIL
1125 PM...

...THE FLASH FLOOD WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

...IN CENTRAL... SOUTH CENTRAL AND SOUTHWEST MISSOURI...

BARTON            BENTON            CAMDEN            CEDAR
DADE              DALLAS            DENT              GREENE
HICKORY           LACLEDE           MARIES            MILLER
MORGAN            PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         TEXAS
VERNON            WEBSTER           WRIGHT

AT 900 PM...WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW SCATTERED
THUNDERSTORMS ACROSS SOUTHERN OREGON COUNTY.  SOUTHEAST OREGON COUNTY
HAS ALREADY RECEIVED BETWEEN TWO TO THREE INCHES OF RAINFALL IN A
SHORT PERIOD OF TIME THIS EVENING AND MANY LOW WATER CROSSINGS IN THE
AREA REMAIN FLOODED.  THE FLASH FLOOD WARNING FOR SOUTHEAST OREGON
COUNTY REMAINS IN EFFECT UNTIL 1125 PM.

FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS WILL
OCCUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

THE FRONTAL BOUNDARY WHICH WAS EXPECTED TO HELP DEVELOP MORE
THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MISSOURI TONIGHT HAS PUSHED
INTO ARKANSAS AND THE BOOT HEEL OF MISSOURI QUICKER THAN EXPECTED.
THE ATMOSPHERE STILL CONTAINS PLENTY OF MOISTURE BEHIND THE FRONT AND
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT.
WIDESPREAD HEAVY THUNDERSTORMS ARE NO LONGER EXPECTED AND THE FLASH
FLOOD THREAT FOR THIS AREA HAS END6ED.  THUS THE FLASH FLOOD WATCH HAS
BEEN CANCELLED FOR TONIGHT.

LINDENBERG
Special weather statement, Jul 30, 9:04 PM CDT, 2 hours 21 minutes before
MOZ055>058-066>071-077>083-089>092-098-106-310800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
904 PM CDT THU JUL 30 1998

...FLASH FLOOD WARNING FOR SOUTHEASTERN OREGON COUNTY CONTINUES UNTIL
1125 PM...

...THE FLASH FLOOD WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

...IN CENTRAL... SOUTH CENTRAL AND SOUTHWEST MISSOURI...

BARTON            BENTON            CAMDEN            CEDAR
DADE              DALLAS            DENT              GREENE
HICKORY           LACLEDE           MARIES            MILLER
MORGAN            PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         TEXAS
VERNON            WEBSTER           WRIGHT

AT 900 PM...WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW SCATTERED
THUNDERSTORMS ACROSS SOUTHERN OREGON COUNTY.  SOUTHEAST OREGON COUNTY
HAS ALREADY RECEIVED BETWEEN TWO TO THREE INCHES OF RAINFALL IN A
SHORT PERIOD OF TIME THIS EVENING AND MANY LOW WATER CROSSINGS IN THE
AREA REMAIN FLOODED.  THE FLASH FLOOD WARNING FOR SOUTHEAST OREGON
COUNTY REMAINS IN EFFECT UNTIL 1125 PM.

FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS WILL
OCCUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

THE FRONTAL BOUNDARY WHICH WAS EXPECTED TO HELP DEVELOP MORE
THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MISSOURI TONIGHT HAS PUSHED
INTO ARKANSAS AND THE BOOT HEEL OF MISSOURI QUICKER THAN EXPECTED.
THE ATMOSPHERE STILL CONTAINS PLENTY OF MOISTURE BEHIND THE FRONT AND
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT.
WIDESPREAD HEAVY THUNDERSTORMS ARE NO LONGER EXPECTED AND THE FLASH
FLOOD THREAT FOR THIS AREA HAS END6ED.  THUS THE FLASH FLOOD WATCH HAS
BEEN CANCELLED FOR TONIGHT.

LINDENBERG
Special weather statement, Jul 30, 9:46 PM CDT, 1 hour 39 minutes before
MOZ106-310445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CDT THU JUL 30 1998

A FLASH FLOOD WARNING CONTINUES UNTIL 1125 PM FOR SOUTHEAST OREGON
COUNTY IN SOUTH CENTRAL MISSOURI.

AT 940 PM...DOPPLER RADAR ONLY INDICATED THAT MOST OF THE SHOWERS AND
THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI HAD MOVED INTO NORTHERN
ARKANSAS. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
MIDNIGHT...BUT THE HEAVY RAINFALL EVENT HAS ENDED.

A VOLUNTEER WEATHER OBSERVER IN SOUTHEAST OREGON COUNTY REPORTED 2.50
INCHES OF RAIN BETWEEN 645 AND 915 PM. HIGHWAY 142 NEAR CALM WAS
CLOSED FOR ABOUT AN HOUR DURING THE HEIGHT OF THE STORM. ALONG WITH
THE FLOODING A TREE FELL OVER A POWER LINE NEAR CALM TAKING OUT THE
POWER.

THE FLOOD WATER ARE RECEDING AT THIS TIME... HOWEVER SOME LOW WATER
CROSSINGS ARE STILL FLOODED.

TAGGART
Special weather statement, Jul 30, 9:46 PM CDT, 1 hour 39 minutes before
MOZ106-310445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CDT THU JUL 30 1998

A FLASH FLOOD WARNING CONTINUES UNTIL 1125 PM FOR SOUTHEAST OREGON
COUNTY IN SOUTH CENTRAL MISSOURI.

AT 940 PM...DOPPLER RADAR ONLY INDICATED THAT MOST OF THE SHOWERS AND
THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI HAD MOVED INTO NORTHERN
ARKANSAS. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
MIDNIGHT...BUT THE HEAVY RAINFALL EVENT HAS ENDED.

A VOLUNTEER WEATHER OBSERVER IN SOUTHEAST OREGON COUNTY REPORTED 2.50
INCHES OF RAIN BETWEEN 645 AND 915 PM. HIGHWAY 142 NEAR CALM WAS
CLOSED FOR ABOUT AN HOUR DURING THE HEIGHT OF THE STORM. ALONG WITH
THE FLOODING A TREE FELL OVER A POWER LINE NEAR CALM TAKING OUT THE
POWER.

THE FLOOD WATER ARE RECEDING AT THIS TIME... HOWEVER SOME LOW WATER
CROSSINGS ARE STILL FLOODED.

TAGGART

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:22 PM CDTFlash Flood WarningSGFOregon4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.